Maine, 2016

Damaging Winds in Maine, July 14, 2016

July 14, 2016 · NWS CAR · 10 events in 1 county or zone

A pre-frontal surface trof moved into warm very moist air along with a strong low level jet during the afternoon of the 14th. Thunderstorms developed across northern Maine during the afternoon and persisted into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A pre-frontal surface trof moved into warm very moist air along with a strong low level jet during the afternoon of the 14th. Thunderstorms developed across northern Maine during the afternoon and persisted into the evening. Some of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 3:32 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 14, 3:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
432 PM EDT THU JUL 14 2016

.SYNOPSIS...
A low pressure trough in advance of a cold front will produce
thunderstorms this afternoon and evening with some storms possibly
severe. The cold front will approach the region later tonight then
move across the region Friday.
&&

.NEAR TERM /THROUGH FRIDAY/...
Strong to possibly severe storms still possible through this
evening. Main threats will be damaging winds and heavy rainfall.

We are still anticipating the arrival of a line of showers and
thunderstorms late this afternoon into the evening. The experimental
HRRR seems to have a good the current batch of storms, running from
Quebec City through eastern New York, so have leaned toward this
guidance for this evening's forecast. This would place the line
along our northwestern border 4-6 pm, into the Route 11 corridor 5-7
pm, and eastern Aroostook County 6-8 pm. CAPES are currently 1500-
2000 J/kg over much of the area away from the coast, with 2000+ J/kg
in the northeast where dewpoints are still in the lower 70s. There's
still plenty of shear through the evening; 0-6km values will remain
around 40-50kt. While the shear will remain, instability will wane
as we head through the evening, so the severe threat will decrease
through time. Northwestern Maine has the best chances of severe
thunderstorm conditions, with the threat decreasing as one heads
southeast. In particular, the stable marine layer lies across much
of Downeast Maine, so don't expect any damaging winds along and
south of a line from roughly Houlton to Bangor. However, with PWATs
progged to reach (or even exceed) 2 inches this evening, heavy
rainfall is a concern. Localized flooding will be possible,
especially in the rougher terrain of the Central Highlands up into
the Allagash. The main line of storms will exit into New Brunswick
by 10 pm or so, with isolated to scattered showers to continue
overnight. It'll be another muggy night with lows only dipping into
the mid and upper 60s, though the immediate coast may be a little
cooler.

For Friday...another round of showers and thunderstorms is expected
as a cold front will cross the region. The latest guidance has
backed off on instability for tomorrow, generally indicating SB
CAPEs around 500 J/kg or so. But 0-6km shear will still be 40-50 kt,
so any stronger storms will be capable of producing gusty winds.
PWATs won't be quite as high as today, more 1.25-1.5 inches, so
locally heavy downpours will be possible. It'll be another hot day
especially across interior Downeast where the cold front won't cross
until late in the day. Here, highs will be in the upper 80s, while
the northern half of our forecast area will stay in the upper 70s to
lower 80s.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The cold front will stall along the Downeast coast Friday night,
while an upper level disturbance approaches northwest areas. Could
have a chance of evening showers/thunderstorms across the region
early Friday night. A slight chance of showers could then linger
across northern and northwest areas overnight in advance of the
approaching upper disturbance. Otherwise, expect partly/mostly
cloudy skies across northern areas Friday night with partly
cloudy skies Downeast. The upper level disturbance crosses the
region Saturday which could produce a chance of showers.
Otherwise, expect partly/mostly cloudy skies north with partly
cloudy skies Downeast. High pressure then builds across the region
Saturday night with partly cloudy skies. Another upper level
disturbance could cross the region Sunday with partly sunny skies
along with a slight chance of showers. Temperatures are expected
to be at near normal...to slightly above normal...levels
Saturday/Sunday.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Surface high will promote clear skies Sun night into Mon morning,
but an advancing front will bring precip to the state Mon aftn and
night. S-SW'ly flow ahead of the front will bring modestly moist
air into the CWA, with dew points at or above 60F and temps into
the 80s making t-storms possible. Slightly cooler conditions may
prevail Tues under clearing skies as high pres spreads east from
the Great Lakes. Combined sfc and upper ridging will lead to
mostly clear and dry weather through next Thurs. GFS and ECMWF had
disagreed some on the timing of the next front beyond the middle
of next week, but they've since come into better agreement and
slowed down the timing toward the end of the week.
&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR is expected to prevail through the remainder of
the afternoon. A line of showers and strong thunderstorms will
move across the region this evening, affecting mainly the northern
terminals 21z-00z. This activity will lower conditions to IFR
briefly and will be capable of producing strong winds and very
heavy rainfall. The southern terminals, meanwhile, will see
reduced visibility and lowering ceilings in fog after 02z or so,
especially KBHB. Fog will also develop at the northern terminals
toward 06z. The fog will linger through 12z and then lift with VFR
to resume for much of the morning. However, a cold front will
bring another round of showers and thunderstorms from north to
south 18z-00z.

SHORT TERM: Occasional MVFR conditions are possible early Friday
night. Otherwise, generally expect VFR conditions Friday night
through early Monday. Occasional MVFR/IFR conditions are possible
Monday night, with VFR conditions Tuesday.
&&

.MARINE...
NEAR TERM: A Small Craft Advisory for hazardous seas remains in effect
until 6 am Friday. Seas are currently around 4.5 ft and will
continue to build through the evening. They will begin to subside
early Friday morning and should be under 5 ft by mid morning.

SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Friday night through Sunday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ050-051.

&&

Near Term...Hastings
Short Term...Norcross
Long Term...Kredensor
Aviation...Hastings/Norcross
Marine...Hastings/Norcross
Hazardous weather outlook, Jul 14, 3:17 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
417 AM EDT THU JUL 14 2016

MEZ001>006-010-011-015>017-029>032-150830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
417 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. SOME OF THE STORMS ARE EXPECTED TO BE STRONG TO
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL CROSS THE REGION ON FRIDAY. A FEW THUNDERSTORMS
ARE EXPECTED TO ACCOMPANY THE PASSAGE OF THE FRONT. ANY
THUNDERSTORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-150830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
417 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TD

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 14, 4:00 PM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.250, -68.600

Trees were toppled along Cline Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 14, 4:05 PM EST
Where
Aroostook County, 1.38 mi S of Eagle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
47.010, -68.600

Trees were toppled at several locations along Red River Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 14, 4:19 PM EST
Where
Aroostook County, 0.69 mi S of Pelletier Siding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.340, -68.300

Several trees were toppled along Gagnon Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 14, 4:20 PM EST
Where
Aroostook County, 0.94 mi E of Pelletier Siding
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.350, -68.280

A large tree was toppled and another large tree snapped in Saint David Cemetery by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
July 14, 4:20 PM EST
Where
Aroostook County, 1.38 mi N of Fournier
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.350, -68.270

A large metal storage shed was flattened and a vegetable stand was picked up and turned over by wind gusts estimated at 70 mph.

Thunderstorm Wind, Aroostook

When
July 14, 5:00 PM EST
Where
Aroostook County, 0.47 mi W of Van Buren
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.150, -67.960

Trees were toppled along Lake Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 14, 5:00 PM EST
Where
Aroostook County, 0.47 mi W of Van Buren
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.150, -67.960

Trees were toppled along Route 1 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 14, 5:05 PM EST
Where
Aroostook County, Stockholm
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
47.050, -68.130

Several trees were toppled on School Street by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 14, 5:25 PM EST
Where
Aroostook County, 2.46 mi ESE of Hanford
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.910, -68.200

Trees were toppled on to power lines along Tangle Ridge Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 14, 6:00 PM EST
Where
Aroostook County, 5.06 mi ESE of California
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.030, -68.010

An estimated 80 to 90 trees were snapped or toppled in a 300 foot by 300 foot wooded area by wind gusts estimated at 70 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651667, 651660, 651664, 651665, 651666, 651668, 651669, 651662, 651663, 651670.